Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 42, NWS San Angelo, TX

June 14, 1997Coke County, Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 14, 1997, 7:54 PM CDT for Coke County, Tom Green County, Texas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 7:54 PM CDT (00:54 UTC)
Expired
Jun 14, 1997, 8:55 PM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Coke County, TX, Tom Green County, TX

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:04 PM CDTHail 1San Angelo, TX
Jun 14, 8:12 PM CDTThunderstorm WindSan Angelo, TXA severe wind and hail storm damaged roofs in the community of Grape Creek.
Jun 14, 8:45 PM CDTThunderstorm Wind 52Bronte, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 14, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4724 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
2.2
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 150054 RRA
TORSJT
TXC081-451-150155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
754 PM CDT SAT JUN 14 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 855 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL TEXAS

   ...SOUTHERN COKE COUNTY
   ...NORTHERN TOM GREEN COUNTY
 
AT 751 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO IN THE VICINITY OF GRAPE CREEK MOVING EASTNORTHEAST AT 20
MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...GRAPE CREEK...
HARRIET AND ORIENT.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK RbEFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:00 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 14, 2:00 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT SAT JUN 14 1997

A WET PATTERN IS SETTING UP ACROSS WEST CENTRAL TEXAS THIS
EVENING. SATELLITE WATER VAPOR SHOWING UPPER LEVEL
SHORTWAVE...REMNANTS OF BLANCA...MOVING INTO FAR WEST TEXAS
PRODUCING HEAVY RAIN OVER EL PASO AREA AS AN UPPER LOW SPINS OVER
SOUTHERN NEVADA. DEEP TROPICAL MOISTURE CONTINUES TO INCREASE ACROSS
WEST CENTRAL TEXAS WITH SURFACE DEWPOINTS IN THE MID 70S.  UNSTABLE
ATMOSPHERE ALSO IN PLACE WITH LIFTED INDICES IN THE -10 RANGE AND
CAPES NEAR 3000.  A WEAK SURFACE TROUGH WAS LOCATED ACROSS FAR WEST
TEXAS. SHOWERS AND A FEW THUNDERSTORMS ARE ALREADY DEVELOPING THIS
AFTERNOON NEAR MIDLAND AND ALSO FURTHER SOUTHWEST ALONG THE
MOUNTAINS.

NGM SEEMS TO HAVE SLIGHTLY BETTER HANDLE ON DEEP MOISTURE AND
MOVEMENT OF VORT MAX OVER FAR WEST TEXAS.  EXPECT THUNDERSTORMS TO
CONTINUE TO DEVELOP THIS AFTERNOON/EVENING OUT WEST AS THE VORT MAX
MOVES NORTHEASTWARD TOWARD WEST CENTRAL TEXAS.  WITH THE UNSTABLE
ATMOSPHERE AND VEERING WINDS SHOWN ON THE LATEST RADAR WIND
PROFILE...COULD SEE SOME SEVERE THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON ALONG THE SURFACE TROUGH AND MOVING INTO WESTERN COUNTIES.
THUNDERSTORMS WILL BECOME MORE NUMEROUS OUT WEST THROUGH THE EVENING
AND MOVE ACROSS WEST CENTRAL TEXAS OVERNIGHT.  WITH THE VERY DEEP
TROPICAL MOISTURE...PRECIPITABLE WATER VALUES APPROACHING 2
INCHES...THETA E RIDGE...K INDICES APPROACHING 40...HEAVY RAINFALL
POTENTIAL IS HIGH. SOIL ALREADY SATURATED FROM LAST WEEKS HEAVY
RAINFALL.  APPEARS THE BEST AREA FOR A FLASH FLOOD WATCH TONIGHT
WILL BE OVER WESTERN COUNTIES ALONG AND WEST OF A LINE FROM
SWEETWATER TO SAN ANGELO TO SONORA.  WILL ALSO HAVE TO WATCH EASTERN
COUNTIES FOR HEAVY RAIN POTENTIAL INTO THE SECOND PERIOD.  WITH THE
UPPER LOW CONTINUING TO SPIN OUT WEST WITH SHORTWAVES ROTATING
AROUND IT...ANOTHER ROUND OF HEAVY RAIN WILL BE POSSIBLE TOMORROW.
WILL HAVE TO SEE HOW LONG IT TAKES FOR ATMOSPHERE TO RECOVER FROM
TONIGHTS ACTIVITY.

FOR TEMPS...AGREE WITH WARM GUIDANCE LOWS OVERNIGHT WITH THE HIGH
DEWPOINTS.  WILL UNDERCUT GUIDANCE FOR HIGHS TOMORROW WITH THE
CLOUDS AND RAIN AND WET GROUND.

ABI 071/087 44
JCT 073/089 33
SJT 072/088 54

08

In the hours before

Special weather statement, Jun 14, 2:41 PM CDT, 5 hours 13 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-151345-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
241 PM CDT SAT JUN 14 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE
FROM ABILENE TO EDEN TO JUNCTION THROUGH TONIGHT...

A MODERATELY UNSTABLE ATMOSPHERE IS IN PLACE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON.  DEEP TROPICAL MOISTURE CONTINUES TO MOVE INTO
THE AREA AS THE DAY PROGRESSES.  AS AN UPPER LEVEL STORM SYSTEM
APPROACHES FROM THE WEST...WIDELY SCATTERED THUNDERSTORMS WILL
DEVELOP OVER WEST TEXAS THIS AFTERNOON.  A FEW OF THESE STORMS MAY
BECOME SEVERE LATE THIS AFTERNOON THROUGH THIS EVENING AS THEY MOVE
INTO WEST CENTRAL TEXAS.  THE AREA MOST LIKELY TO SEE SEVERE
THUNDERSTORMS WILL BE WEST OF A LINE FROM ABILENE TO EDEN TO
JUNCTION.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT
FROM THESE STORMS.

AS THE EVENING PROGRESSES...HEAVY RAINFALL WILL BECOME MORE OF A
THREAT ACROSS WEST CENTRAL TEXAS.  THE REMNANTS OF TROPICAL STORM
BLANCA WILL INTERACT WITH DEEP TROPICAL MOISTURE TO PRODUCE MORE
WIDESPREAD THUNDERSTORMS ACROSS THE WESTERN HALF OF WEST CENTRAL
TEXAS.  ISOLATED HEAVY RAINFALL OF NEAR 2 INCHES WILL BE POSSIBLE
WHICH COULD CAUSE LOCALIZED FLOODING.

EMERGENCY MANAGERS AND RESIDENTS SHOULD MONITOR THE WEATHER CLOSELY
THIS EVENING... ESPECIALLY IF PLANNING ON ATTENDING FIESTA DEL
CONCHO AND OTHER OUTDOOR ACTIVITIES.  BE READY TO SEEK SHELTER IF A
SEVERE THUNDERSTORM OR FLASH FLOOD WARNING IS ISSUED.

SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW
MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE
WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH
CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.
08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:02 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green63 min
Jun 14, 7:14 PM CDTSevere Thunderstorm WarningSJTFisher76 min
Jun 14, 7:18 PM CDTTornado WarningSJTFisher77 min
Jun 14, 7:50 PM CDTFlash Flood WarningSJTSterling4 hr
Jun 14, 7:58 PM CDTSevere Thunderstorm WarningSJTCoke62 min
Jun 14, 8:06 PM CDTTornado WarningSJTJones64 min
Jun 14, 8:16 PM CDTTornado WarningSJTNolan64 min
Jun 14, 8:22 PM CDTFlash Flood WarningSJTCoke, Tom Green4 hr
Jun 14, 8:45 PM CDTTornado WarningSJTTaylor75 min
Jun 14, 8:47 PM CDTTornado WarningSJTJones63 min
Jun 14, 9:04 PM CDTTornado WarningSJTShackelford66 min
Jun 14, 9:08 PM CDTTornado WarningSJTRunnels47 min
Jun 14, 9:30 PM CDTSevere Thunderstorm WarningSJTMenard65 min
Jun 14, 9:48 PM CDTFlash Flood WarningSJTNolan4 hr
Jun 14, 10:26 PM CDTFlash Flood WarningSJTCallahan2 hr
Jun 14, 10:37 PM CDTTornado WarningSJTBrown63 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.